South Dakota, 2004

Hail in South Dakota, August 2, 2004

August 2, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 3:00 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT MON AUG 2 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
ACTIVE PATTERN IN THE SHORT TERM CONTINUES FOR THE NEXT FEW DAYS
WITH SMALL WAVES MOVING ACROSS THE AREA. TIMING CONVECTION AND
DECIDING WHICH SHORTWAVE WILL HAVE THE GREATEST EFFECT FOR OUR CWA
IS RATHER DIFFICULT. THEREFORE...CONFIDENCE IN THIS FORECAST PACKAGE
IS A BIT LOW. ASIDE FROM THAT...THE FIRST CONCERN IS FOR CONVECTION
CHANCES THIS EVENING. SHORTWAVE OVER WY WILL MOVE INTO CENTRAL SD
THIS EVENING. STORMS ARE EXPECTED TO DEVELOP ACROSS EAST CENTRAL SD
THIS AFTERNOON AND CENTRAL SD LATER THIS EVENING. ANY STORMS THAT
DEVELOP ACROSS CENTRAL SD SHOULD CONGEAL INTO A MORE ORGANIZED
CLUSTER AS IT MOVES TO THE ESE. WENT WITH 40 POPS ACROSS THE SOUTH
AND 30S TO THE NORTH. ANOTHER CHANCE FOR STORMS TOMORROW AS YET
ANOTHER WAVE MOVES ACROSS THE AREA. THE PATTERN SHOULD QUIET DOWN A
BIT BY WED AS HIGH PRESSURE NOSES INTO THE AREA FROM THE NORTH. 12Z
ETA WAS TRYING TO THROW OUT SOME QPF ACROSS CENTRAL SD FOR
WED...THEN 18Z ETA BACKED OFF ON IT. SOME DISCUSSION WITH OTHER
OFFICES ABOUT ADDING PRECIP ON WED AND DECIDED NOT TO BASED ON THE
MODELS SHOWING A BUILDING HIGH AND SFC DEWPOINTS ARE RATHER LOW.
LATER SHIFTS MAY EXAMINE THIS FURTHER. DID NOT MAKE MANY CHANGES TO
TEMPERATURES AS GOING GRIDS SEEM TO HAVE A GOOD HANDLE ON THINGS.

.LONG TERM...FRIDAY THROUGH MONDAY
EXTENDED BEGINS WITH LARGE SFC HIGH PRESSURE OFF TO THE EAST AND LOW
PRESSURE IN THE LEE OF THE ROCKIES. THUS...S TO SE WINDS WILL BE
BRINGING IN WARMER AIR ALONG WITH HIGHER HUMIDITY FRI-SAT. EXPECT FRI
TO BE DRY WITH SCT TSRAS DEVELOPING WEST OF OUR CWA FRI AFTN AND
MOVING EAST FRI NIGHT. EXPECT THIS SCENARIO TO REPEAT AGAIN SAT AFTN
AND SAT NIGHT AS THE SAME SETUP CONTINUES WITH LIKELY BETTER
MOISTURE AND INSTABILITY. THE MDLS SHOW THE BIG LOW/TROUGH OFF THE
BRITISH COLUMBIA COAST MOVING ACROSS CANADA AND KNOCKING THE BIG
UPPER HIGH DOWN. AS THIS OCCURS...A COLD FRONT WILL MOVE INTO AND
ACROSS THE ABR CWA PROBABLY LATE SAT NIGHT AND SUN. THIS MAY HELP
WITH TSRA DEVELOPMENT SAT NIGHT. WILL LEAVE SUN DRY FOR NOW. WILL
ALSO LEAVE MON DRY WITH LIKELY WNW FLOW WITH UPPER RIDGE OUT WEST
AND COOLER AND DRIER AIR OVER THE ABR CWA FROM CANADA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TARVER/MOHR
Hazardous weather outlook, Aug 2, 4:11 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT MON AUG 2 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031001-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
511 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
THE FIRST THREAT WILL BE EARLY THIS MORNING IN THE EAST. THIS
AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO WESTERN SOUTH
DAKOTA...ENHANCING CONVECTIVE DEVELOPMENT IN WESTERN AND CENTRAL
SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE STATE
OVERNIGHT...REACHING MINNESOTA BY LATE TONIGHT. THE MAIN THREATS WITH
STORMS TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buffalo

When
August 2, 8:02 PM CST
Where
Buffalo County, Ft Thompson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -99.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420193.